Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 73, NWS Quad Cities, IA

June 13, 2002Scotland County, Missouri

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 13, 2002, 2:39 AM CDT for Scotland County, Missouri. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 2002, 2:39 AM CDT (07:39 UTC)
Expired
Jun 13, 2002, 3:15 AM CDT
In force
36 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Scotland County, MO

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2002-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1544 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2002-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1544 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
921 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 130739
SVRMLI
MOC199-130815-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
237 AM CDT THU JUN 13 2002

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCOTLAND COUNTY IN NORTHEAST MISSOURI

* UNTIL 315 AM CDT

* AT 232 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 4 MILES
  NORTH OF HITT...OR 11 MILES NORTH OF MEMPHIS...MOVING SOUTHEAST AT
  25 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   BROCK BY 245 AM CDT.
   AZEN BY 255 AM CDT.
   MEMPHIS BY 255 AM CDT.
   ARBELA BY 305 AM CDT.
   GRANGER BY 310 AM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

THIS SEVERE THUNDERSTORM IS PRODUCING HEAVY RAINFALL...WHICH MAY
FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE
AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT.


REA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:20 PM CDT, 12 hours 19 minutes earlier.

Area forecast discussion, Jun 12, 2:20 PM CDT, 12 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
220 PM CDT WED JUN 12 2002

DIFFUSE SURFACE FRONT DIFFICULT TO DISCERN DUE TO NUMEROUS MESO
BOUNDARIES...BUT MAINLY INDICATED FROM NEAR CHI THROUGH NORTHERN
IA TO E CENTRAL NEB. MESO BOUNDARY INITIATING CELLS THIS AFTERNOON
CURVED FROM NE IL NEAR LAKE FRONT THROUGH MLI TO CID AT 18Z. AT
UPPER LEVELS...H85 MOISTURE RIDGE AXIS NOTED AT 12Z FROM W TX INTO
SE IA. STRONG H5 LOW CHURNED OVER SW ALBERTA WITH 90 KT H25 JET JUST
SOUTH FROM WY TO MI. FAVORABLE UPPER DIFFLUENCE...UPSTREAM MID LEVEL
FORCING...SLOW MOVING E-W FRONT...AND ABUNDANT LOW LEVEL MOISTURE
SETTING THE STAGE FOR SEVERE POTENTIAL THIS AFTERNOON AND
EVENING...THEN OVERNIGHT HEAVY RAIN AND FLOODING CONCERNS.

MODELS AGAIN HAVING DIFFICULTY HANDLING SURFACE FRONTS AND QPF
PLACEMENT. AVN WAS TOO FAR SOUTH WITH SURFACE FRONT AT 18Z...WITH
ETA PLACEMENT CLOSER TO REALITY. BOTH BRING STRONG MID LEVEL WAVE
CURRENTLY MOVING INTO SE NEB INTO EASTERN IA TOWARD 06Z WHICH
MATCHES WELL WITH NOWCAST TOOLS. THIS PUSHES SURFACE LOW PRESSURE
WAVE ALONG THE FRONT AND WITH STRONG UPPER DIVERGENCE AND HIGH
PRECIPITABLE WATER...HEAVY RAIN STRONG POSSIBILITY. AVN MAY BE
OVERDONE WITH HUGE QPF BULLSEYE OVER FAR W CENTRAL IL...BUT CANNOT
IGNORE. MOST VULNERABLE WILL BE AREAS MAINLY SOUTH OF HIGHWAY 34
WHERE 88D STP AMOUNTS EXCEEDED 3 INCHES LAST NIGHT.  AREAS FURTHER
NORTH NOT IN MUCH BETTER SHAPE WITH RAIN YESTERDAY AND RIVERS STILL
HIGH FROM LAST WEEKS EVENT...SO WILL ISSUE FLOOD WATCH FOR CWFA
ALONG AND SOUTH OF INTERSTATE 80 COORIDOR. BELIEVE CONVECTION SHOULD
GET GOING THIS EVENING WITH MCV CURRENTLY SPINNING INTO N CENTRAL MO
AND FAR SOUTHERN IA WITH REINFORCEMENT FROM STRONGER AFOREMENTIONED
MID LEVEL WAVE IN CENTRAL NEB.

ON THURSDAY WILL KEEP LOW SCATTERED POPS FOR SHOWERS WITH MUCH
COOLER TEMPERATURES THURSDAY THROUGH FRIDAY AS UPPER LOW PASSES JUST
TO NORTHEAST. AVN CONTINUES TO HINT AT SHOWERS FOR SATURDAY WITH
WEAK E-W TROUGH...BUT WILL LEAVE OUT FOR NOW DUE TO UNIMPRESSIVE
FORCING. MAIN MESSAGE WILL BE COOLER TEMPERATURES AND LOWER HUMIDITY
OVER WEEKEND.

MEDIUM RANGE MODELS IN AGREEMENT WITH WESTERN CONUS RIDGE BUILDING
EARLY NEXT WEEK WITH TROUGHING FROM GREAT LAKES AND NORTHEAST.
BIG DIFFERENCES WITH MRF ALONE IN CUTTING OFF ANOTHER H5 LOW OVER
LOWER MI...WHICH DIVES INTO OHIO RIVER VALLEY BY MID WEEK. LATEST
AVN EXT MORE IN LINE WITH WEAKER EASTERN TROUGH SHOWN BY ECMWF AND
UK. WITH SUCH BIG DISAGREEMENT...WILL CONTINUE CURRENT TRENDS OF
RAIN CHANCES MONDAY AND TUESDAY WITH SOME SORT OF UPPER NW FLOW AND
IMBEDDED WAVES...THEN DRY WEDNESDAY WITH UPPER RIDGE MOVING OVERHEAD.

COORDINATED WITH DSM AND ILX...THANKS.

.DVN...
IA...FLOOD WATCH TONIGHT FOR ALONG AND SOUTH OF I-80.
IL...FLOOD WATCH TONIGHT FOR ALONG AND SOUTH OF I-80.
MO...FLOOD WATCH TONIGHT.

DLS

In the hours before

Local storm report, Jun 12, 9:15 PM CDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
915 PM CDT WED JUN 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    6 N KEYSTONE              IA   WIND DAMAGE
06/12/02   BENTON                         5 TREES BLOWN DOWN AT
                                          FARM. REPORTED BY
                                          EMERGENCY MANAGEMENT.
Local storm report, Jun 12, 9:38 PM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
938 PM CDT WED JUN 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    FARMINGTON                IA   FLOOD
06/12/02   VAN BUREN                      INDIAN CREEK IN
                                          FARMINGTON IS OUT OF
                                          ITS BANKS AND HAS
                                          KNOCKED OVER SEVERAL
                                          TREES. REPORTED BY
                                          STORM SPOTTER.
Local storm report, Jun 12, 10:38 PM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1038 PM CDT WED JUN 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1035 PM    BURLINGTON                IA   URBAN FLOODING
06/12/02   DES MOINES                     1 - 2 FEET OF WATER
                                          OVER SEVERAL ROADS.
                                          VEHICLE STALLED IN
                                          WATER ON HIGHWAY 61 IN
                                          BURLINGTON. REPORTED BY
                                          STORM SPOTTER.
Local storm report, Jun 12, 10:44 PM CDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1044 PM CDT WED JUN 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1044 PM    DENMARK                   IA   FLOOD
06/12/02   LEE                            2-3 INCHES OF RAIN IN
                                          PAST HOUR.  WATER OVER
                                          ROADS, AND WIDESPREAD
                                          LOWLAND FLOODING.
                                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 12, 11:32 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1132 PM CDT WED JUN 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1125 PM    BIGGSVILLE                IL   FLOOD
06/12/02   HENDERSON                      PORTIONS OF HWY 34
                                          UNDER WATER.  ALSO
                                          SECTIONS OF ROUTE  116
                                          BETWEEN MEDIA AND
                                          STRONGHURST HAS WATER
                                          OVER ROAD. NUMEROUS
                                          COUNTY ROADS AT LEAST 6
                                          INCHES UNDER WATER.
                                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 12, 11:52 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1152 PM CDT WED JUN 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 PM    SMITHSHIRE                IL   FLOOD
06/12/02   WARREN                         SPOTTERS HOUSE
                                          SURROUNDED BY WATER.
                                          SMITHSHIRE BLACKTOP
                                          (COUNTY ROAD) UNDER
                                          WATER. REPORTED BY
                                          STORM SPOTTER.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 8:17 PM CDTFlash Flood WarningDVNClark, Scotland8 hr
Jun 13, 3:50 AM CDTFlash Flood WarningDVNClark, Scotland4 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.